Alert archive / Iowa / Frost Advisories in 2017

Frost Advisory 2, NWS Quad Cities, IA

May 2, 201713 counties in Iowa; 7 counties in Illinois

NWS Quad Cities, IA issued this frost advisory at May 2, 2017, 3:16 AM CDT for 13 counties in Iowa; 7 counties in Illinois. It took effect at May 3, 2017, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 2, 2017, 3:16 AM CDT (08:16 UTC)
In effect from
May 3, 2017, 1:00 AM CDT
Expired
May 3, 2017, 7:05 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 43 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WWUS73 KDVN 020816
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
316 AM CDT Tue May 2 2017

...Areas of Frost Tonight...

.Cool and cloudy conditions today will give way to clear skies 
and light winds tonight. Late tonight through around sunrise 
Wednesday, temperatures will bottom out in the mid to upper 30s, 
which will allow for areas of frost. Some isolated low lying areas
may see temperatures in the lower 30s. 

IAZ042-053-054-066-ILZ001-002-007-009-021630-
/O.NEW.KDVN.FR.Y.0002.170503T0600Z-170503T1200Z/
Dubuque-Jones-Jackson-Clinton-Jo Daviess-Stephenson-Carroll-
Whiteside-
Including the cities of Dubuque, Anamosa, Maquoketa, Clinton, 
Galena, Freeport, Mount Carroll, and Sterling
316 AM CDT Tue May 2 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY...

The National Weather Service in the Quad Cities has issued a
Frost Advisory...which is in effect from 1 AM to 7 AM CDT
Wednesday.

* Temperatures...in the mid to upper 30s.

* Timing...Late tonight through just after sunrise Wednesday.

* Impacts...Sensitive plants and flowering fruit trees could be
  damaged by frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$
6 follow-up statements
934 
WWUS73 KDVN 020827
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
327 AM CDT Tue May 2 2017

...Areas of Frost Tonight...

.Cool and cloudy conditions today will give way to clear skies
and light winds tonight. Late tonight through around sunrise
Wednesday, temperatures will bottom out in the mid to upper 30s,
which will allow for areas of frost. Some isolated low lying
areas may see temperatures in the lower 30s.

IAZ042-053-054-066-ILZ001-002-007-009-021630-
/O.EXT.KDVN.FR.Y.0002.170503T0600Z-170503T1300Z/
Dubuque-Jones-Jackson-Clinton-Jo Daviess-Stephenson-Carroll-
Whiteside-
Including the cities of Dubuque, Anamosa, Maquoketa, Clinton, 
Galena, Freeport, Mount Carroll, and Sterling
327 AM CDT Tue May 2 2017

...FROST ADVISORY NOW IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

* Temperatures...in the mid to upper 30s.

* Timing...Late tonight through just after sunrise Wednesday.

* Impacts...Sensitive plants and flowering fruit trees could be 
  damaged by frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$
759 
WWUS73 KDVN 021552
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1052 AM CDT Tue May 2 2017

...Areas of Frost Tonight...

.Cool and cloudy conditions today will give way to clear skies
and light winds tonight. Late tonight through around sunrise
Wednesday, temperatures will bottom out in the mid to upper 30s,
which will allow for areas of frost. Some isolated low lying
areas may see temperatures in the lower 30s.

IAZ042-053-054-066-ILZ001-002-007-009-030000-
/O.CON.KDVN.FR.Y.0002.170503T0600Z-170503T1300Z/
Dubuque-Jones-Jackson-Clinton-Jo Daviess-Stephenson-Carroll-
Whiteside-
Including the cities of Dubuque, Anamosa, Maquoketa, Clinton, 
Galena, Freeport, Mount Carroll, and Sterling
1052 AM CDT Tue May 2 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

* Temperatures...in the mid to upper 30s.

* Timing...Late tonight through just after sunrise Wednesday.

* Impacts...Sensitive plants and flowering fruit trees could be 
  damaged by frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$
458 
WWUS73 KDVN 022017
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
317 PM CDT Tue May 2 2017

...Areas of Frost Tonight...

.Mainly clear skies and light winds will allow temperatures to
drop into the 30s tonight. Some very localized areas have the
potential to see temperatures around 30 degrees or colder. Areas 
of frost are expected along and north of highway 30 but patchy 
frost can be expected as far south as a Sigourney, IA to Peru, IL
line.

IAZ040-041-051-052-063>065-067-068-ILZ015-016-024-030430-
/O.EXA.KDVN.FR.Y.0002.170503T0600Z-170503T1300Z/
Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Cedar-Muscatine-Scott-
Rock Island-Henry IL-Mercer-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Marengo, Iowa City, Tipton, Muscatine, Davenport, 
Bettendorf, Moline, Rock Island, Geneseo, and Aledo
317 PM CDT Tue May 2 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

The National Weather Service in the Quad Cities has issued a
Frost Advisory...which is in effect from 1 AM to 8 AM CDT
Wednesday.

* Temperatures...in the mid to upper 30s. Localized areas in the
  lower 30s are possible.

* Timing...Late tonight through just after sunrise Wednesday.

* Impacts...Sensitive plants and flowering fruit trees could be 
  damaged by frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$

IAZ042-053-054-066-ILZ001-002-007-009-030430-
/O.CON.KDVN.FR.Y.0002.170503T0600Z-170503T1300Z/
Dubuque-Jones-Jackson-Clinton-Jo Daviess-Stephenson-Carroll-
Whiteside-
Including the cities of Dubuque, Anamosa, Maquoketa, Clinton, 
Galena, Freeport, Mount Carroll, and Sterling
317 PM CDT Tue May 2 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

* Temperatures...in the low to mid 30s. Very localized areas of 30
  degrees or colder are possible.

* Timing...Late tonight through just after sunrise Wednesday.

* Impacts...Sensitive plants and flowering fruit trees could be 
  damaged by frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$
187 
WWUS73 KDVN 030153
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
853 PM CDT Tue May 2 2017

...Areas of Frost Tonight...

.Mainly clear skies and light winds will allow temperatures to
drop into the 30s tonight. Some very localized areas have the
potential to see temperatures around 32 degrees or colder. Areas 
of frost are expected along and north of highway 30 but patchy 
frost can be expected as far south as a Sigourney, IA to Peru, IL 
line.

IAZ040>042-051>054-063>068-ILZ001-002-007-009-015-016-024-031000-
/O.CON.KDVN.FR.Y.0002.170503T0600Z-170503T1300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Mercer-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, 
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, 
and Aledo
853 PM CDT Tue May 2 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

* Temperatures...in the mid to upper 30s.

* Timing...Late tonight through just after sunrise Wednesday.

* Impacts...Sensitive plants and flowering fruit trees could be 
  damaged by frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$

Nichols
507 
WWUS73 KDVN 030822
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
322 AM CDT Wed May 3 2017

...Areas of Frost Early this Morning...

.Mainly clear skies and light winds will allow temperatures to
drop into the 30s through sunrise. Some very localized areas have
the potential to see temperatures around 32 degrees or colder. 
Areas of frost are expected along and north of highway 30 but 
patchy frost can be expected as far south as a Sigourney, IA to 
Peru, IL line.

IAZ040>042-051>054-063>068-ILZ001-002-007-009-015-016-024-031300-
/O.CON.KDVN.FR.Y.0002.000000T0000Z-170503T1300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Mercer-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, 
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, 
and Aledo
322 AM CDT Wed May 3 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* Temperatures...in the lower to upper 30s.

* Timing...through sunrise this morning.

* Impacts...Sensitive plants and flowering fruit trees could be 
  damaged by frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$
366 
WWUS73 KDVN 031205
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
705 AM CDT Wed May 3 2017

...Frost is Melting Off...

.The sun is rapidly warming the air and melting off the frost that
did form overnight. As of 7 AM, no further frost formation is
expected and the threat of damage to plant has ended.

IAZ040>042-051>054-063>068-ILZ001-002-007-009-015-016-024-031315-
/O.CAN.KDVN.FR.Y.0002.000000T0000Z-170503T1300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Mercer-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, 
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, 
and Aledo
705 AM CDT Wed May 3 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in the Quad Cities has cancelled the
Frost Advisory.

 As of 7 AM, no further frost formation is
expected and the threat of damage to plant has ended.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at May 1, 11:39 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 1, 11:39 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1139 PM CDT Mon May 1 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 306 PM CDT Mon May 1 2017

Occluded system that has affected the region over the past several
days was over central WI this afternoon, lifting slowly to the east-
northeast. At the surface, a trough extended from the low southward
across eastern IA with area radars and surface observations showing
organized showers along this axis and scattered showers out ahead
across northern IL into Lake MI. Behind this trough, west winds were
sustained around 20 mph gusting into the 30 mph range over central
IA moving into eastern IA in the tight surface pressure gradient.
Temperatures were in the 40s to lower 50s over the local area,
with even some upper 30s seen early this afternoon in the upstream
cold air advection NW flow behind the system, making for another
March-like afternoon.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 306 PM CDT Mon May 1 2017

As the system departs northeast into the Great Lakes region, a
period of quieter weather will set in over the local area for
Tuesday. Tonight, the wrap-around diurnally enhanced showers in the
tight cyclonic flow will dissipate over all but the far northeast
this evening as the mid level flow becomes more subsident. Current
satellite trends and model moisture field indicate there will
likely be enough lingering moisture in the flow to keep low clouds
in place overnight over all but the far southwest, where some
clearing could occur toward dawn. Brisk west to northwest winds
and cold air advection will keep rather raw conditions in place
overnight. Looking at the incoming airmass with dewpoints in the
30s or lower across MN into the Dakotas, and observed lows from
last night under the cloud cover, guidance lows from the upper 30s
central and northwest to around 40 in the south and southeast
look reasonable.

Tuesday, skies should gradually clear from southwest to northeast
during the day as the cyclonic NW flow at the surface gives way to a
weak ridge over central IA by evening. Initially brisk NW winds will
thus diminish, especially in the afternoon. Will anticipate most
areas seeing some sunshine by afternoon, but confidence in the
timing of this clearing is low and the process may take most of the
day in the northeast. For now, will limit highs to the lower 50s in
northwest Illinois, ranging to the lower 60s in the south and
west, where the combination of in-building weak warm advection and
sunshine is maximized.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 306 PM CDT Mon May 1 2017

Active weather pattern of last week has swapped with a quiet pattern
for this week.  Any impacts in this week's weather will be from a
sensible weather side with temperatures lower than normal for this
time of year.  Otherwise a low end chance for rain and frost are the
other impacts in the extended.

Beginning of the period will feature high pressure and quiet
weather.  With the calm winds and clear skies, expect temperature
north of highway 30 to drop low enough to lead to patchy frost
development across the area.  Wednesday, warm advection associated
with the next system attempts to enter the southern CWA.  Questions
about the placement of this system and any dry air in the low levels
leads to a low confidence that rain will fall across the southern
CWA.

After Thursday, quiet weather is expected with generally warming
temps across the area.  This weekend, a Great Lakes like clipper
system brings low chance for pops on Saturday.  Low confidence in
this forecast as dry air being advected in from the north will
likely limit rain chances in the llvls.  Overall temperatures look
to be below average through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1136 PM CDT Mon May 1 2017

MVFR to low VFR clouds will persist at all sites but KBRL
overnight with lingering stratocu during the day Tuesday. A
westerly wind will remain up overnight through the day Tuesday
before dropping off quickly during the evening as surface high
pressure moves in.

&&

.HYDROLOGY...
Issued at 1211 PM CDT Mon May 1 2017

Current forecasts on most rivers in flood are trending lower as
forecast rainfall has turned out to be lower than expected. Think
additional drops on the Mississippi are possible before the
forecast begin to converge on a solution.

Two differences are that Keokuk is now in a watch and sites along
the Rock have been increased to Moderate. Current forecast for
Keokuk barely brings it to flood stage. With lower confidence,
opted for a watch instead of a warning. On the Rock River, Como
and Moline have been increased to moderate as confidence has
increased in this occurring.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Gibbs
AVIATION...RP Kinney
HYDROLOGY...Gibbs
Hazardous weather outlook, May 1, 4:47 AM CDT, 22 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
447 AM CDT Mon May 1 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
447 AM CDT Mon May 1 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Patchy frost will be possible across portions of northwestern
Illinois late Tuesday night into early Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:06 AM CDTRiver Flood WarningDVNLee62 hr

Nearby

Frost Advisories in Iowa, 2017Frost Advisories in Illinois, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.